JL322. Overview of Adverse Events (AEs) Seen With Combination of Nivolumab and Ipilimumab
Alyona Weinstein, RN, MSN, FNP-BC, Memorial Sloan-Kettering Cancer Center, New York, NY, Matthew Burke, MBA, RN, MSN, APRN-BC, Yale University School of Medicine, New Haven, CT, Smita Ranjan, MSN, APRN, University of Louisville, Louisville, KY, Jackie Hodgetts, MSc, RN, NMP Christie Hospital, Manchester, UK, Mary Kate Kasler, MSN, ACNP-BC, DNP, Memorial Sloan-Kettering Cancer Center, New York, NY, RuthAnn Gordon, MSN, FNP-BC, OCN, Memorial Sloan-Kettering Cancer Center, New York, NY, Vanessa Reed, MS, AGPCNP-BC, OCN, Memorial Sloan-Kettering Cancer Center, New York, NY, Yelena Shames, MSA, ACNP-BC, CNRN, Memorial Sloan-Kettering Cancer Center, New York, NY, Nana Prempeh-Keteku, MS, ANP-BC, Memorial Sloan-Kettering Cancer Center, New York, NY and Karla Lingard, RNBSc (Hons), Royal Marsden Hospital, London, UK
Introduction: Ipilimumab and nivolumab are immune checkpoint inhibitors approved for advanced melanoma. According to clinical trials, combination of these agents has greater efficacy compared with monotherapy. However, both nivolumab and ipilimumab are associated with AEs likely related to general immunologic enhancement. Incidence of AEs, including severe AEs and those leading to discontinuation, is higher with the combination regimen than monotherapy. To ensure that patients receive optimal benefit from combination therapy, prompt assessment and treatment of AEs is essential. Purpose: We will present case studies describing management of toxicities in patients receiving nivolumab and ipilimumab combination therapy. Discussion: In case 1, a patient with conjunctival melanoma metastatic to lungs and cervical lymph nodes received nivolumab and ipilimumab combination in an expanded access trial. Grade 2 maculopapular rash following dose 1 was managed by holding the patient’s second dose, referral to dermatology for biopsy, and treatment with clobetasol 0.05% topical cream. Grade 2 creatinine elevation, occurring after dose 3 and following initiation of angiotensin receptor blocker (ARB) for pre-existing hypertension, was managed by increasing oral hydration followed by oral prednisone 60 mg daily, discontinuation of ARB, and referral to renal services. Creatinine normalized and the patient completed dose 4 of combination therapy. Repeat imaging revealed substantially decreased pulmonary metastases, decreased lymph node size, and no new adenopathy. In case 2, a patient with BRAF mutation-positive melanoma with lung, spleen, abdominal lymph node, and bone metastases received 4 doses of combination nivolumab and ipilimumab over 12 weeks followed by nivolumab monotherapy every 2 weeks in a phase I study. Grade 2 hypothyroidism (onset day 15 of nivolumab monotherapy) was managed with levothyroxine while continuing nivolumab. Later, grade 1 pneumonitis was managed by holding nivolumab, thoracic consultation, and biopsy. Hemolytic anemia (hemoglobin 8.7 g/dL) was managed with hospitalization, intramuscular vitamin B12, and later with a course of prednisone. Following increase in splenic lesions and renewed symptoms, the patient underwent surgical resection, splenectomy, and discontinuation of nivolumab. Response was -94% prior to surgical resection with no evidence of disease post-surgery. Conclusion: When administering immunotherapy, it is imperative to collect detailed medical history to establish baseline, inform monitoring, and determine etiology of symptoms. Furthermore, collaboration among a multidisciplinary team is essential to initiate appropriate therapy and optimize safety management. Advanced practice nurses are uniquely positioned to educate patients in early recognition of AEs and play an important role in establishing appropriate monitoring and open
dialogue among services.
For access to the full length article, please sign in